Oregon, 2005

Wildfire in Oregon, June 23 to 24, 2005

June 23 to 24, 2005 · NWS PDT · 1 event in 1 county or zone

The Juniper Canyon Fire was a lightning caused fire burning an estimated 5,000 acres. The fire burned north of South Juniper Canyon Road about five miles north of Holdman.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Juniper Canyon Fire was a lightning caused fire burning an estimated 5,000 acres. The fire burned north of South Juniper Canyon Road about five miles north of Holdman. The fire was a sleeper fire after lightning that occurred the previous day. Winds carried the blaze which burned in an area of steep terrain. A total of 60-80 firefighters and 30 fire units from the county were called out to the blaze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 23, 9:35 AM PST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 23, 9:35 AM PST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1035 AM PDT THU JUN 23 2005

.SHORT TERM...DRY WESTERLY FLOW OVER THE REGION TODAY PROVIDING
CLEAR SKIES. NEXT SYSTEM IN WESTERLY FLOW APPROACHES ON FRIDAY. THIS
COMBINED WITH SOME MOISTURE FROM LOW OFF CALIFORNIA COAST THAT CLIPS
OUR SOUTHEAST ZONES WARRANTS KEEPING THE MENTION OF SLIGHT CHANCE
THUNDERSTORMS. SO...NO CHANGE TO CURRENT FORECAST.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE TO PREVAIL ACROSS THE
EASTERN OREGON AND WASHINGTON OVER THE NEXT 24 HOURS.  HIGH CLOUDS
WILL ALSO CONTINUE TO SPREAD ACROSS WASHINGTON...WITH SCATTERED TO
BROKEN HIGH CLOUDS POSSIBLE THROUGH THE AFTERNOON AND EVENING.  A
FEW FLAT CUMULUS CLOUDS WILL ALSO FORM NEAR REDMOND AND YAKIMA THIS
AFTERNOON.  OTHERWISE...MOSTLY CLEAR SKIES WILL PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  80  52  86  56 /   0   0   0  10
ALW  81  56  86  58 /   0   0   0  10
PSC  86  48  90  56 /   0   0   0  10
YKM  83  48  87  52 /   0   0   0  10
HRI  85  49  88  55 /   0   0   0  10
ELN  79  51  84  55 /   0   0   0  10
RDM  80  40  84  45 /   0   0  10  10
LGD  80  46  85  50 /   0   0  10  10
5J0  82  45  87  50 /   0   0  10  10
DLS  84  56  85  56 /   0   0   0  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
91/82/82
Hazardous weather outlook, Jun 23, 3:35 AM PST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
435 AM PDT THU JUN 23 2005

WAZ024>030-ORZ041>050-241130-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
435 AM PDT THU JUN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A DRY AND STABLE WESTERLY FLOW ALOFT WILL BE OVER EASTERN OREGON AND
SOUTHEAST WASHINGTON TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS FRIDAY
     JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING
AS INCREASING MID LEVEL MOISTURE AND INSTABILITY COMBINE OVER THE
JOHN DAY BASIN AND OCHOCO-JOHN DAY HIGHLANDS.  VERTICAL WIND SHEAR
IN THE LOW AND MID LEVELS IS EXPECTED TO BE INSUFFICIENT TO SUPPORT
STRONG OR SEVERE THUNDERSTORMS.  THE MAIN THREAT FROM THUNDERSTORMS
WILL BE GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WEATHER.GOV/PENDLETON

AND SELECT GRAPHICAL HAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Columbia Basin

When
June 23, 12:00 PM PST to June 24, 12:30 AM PST
Where
Lower Columbia Basin forecast zone
Reported by
NEWSPAPER
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455610.